Minnesota, 2001

Damaging Winds in Minnesota, July 22, 2001

July 22, 2001 · NWS MPX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 2:30 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 2:30 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SUN JUL 22 2001

FORECAST CHALLENGE INVOLVES THUNDERSTORM FORECASTING...WHICH IS
QUITE THE CHALLENGE IN THIS SITUATION.
EASTERN SD MCS APPEARS TO BE ASSOCIATED WITH RIGHT ENTRANCE REGION
OF UPPER JET AS SHOWN ON LATEST RUC...AND IS ALONG THE TIP OF THE
MOISTURE PLUME IN THE WATER VAPOR IMAGERY. BELIEVE THIS HAS A FAIR
CHANCE OF HOLDING TOGETHER FOR MUCH OF THIS MORNING BEFORE
WEAKENING. POSSIBLE REGENERATION OVER WI PORTION OF CWA THIS
AFTERNOON AS LOW LEVEL FLOW IMPINGES ON LEFT OVER OUTFLOW FROM MCS.

AS HAS BEEN THE CASE THE LAST SEVERAL DAYS EXPECT AT LEAST PARTIAL
SUNSHINE. CONVECTIVE DEBRIS SHOULD TEMPER MAX TEMPERATURES...AND PUT
THEM CLOSE TO VALUES IN GOING FORECAST.

MORE CONVECTION EXPECTED TONIGHT. 850 THETA E ADVECTION IS RATHER
WEAK TONIGHT ACROSS THE CWA...SO WILL SIMPLY BANK ON CONVECTION
DEVELOPING NEAR SURFACE TROUGH AND THEN MOVING EASTWARD WITH THE
UPPER FLOW. ELONGATED RIGHT ENTRANCE REGION OF UPPER JET AS SEEN ON
TUE 12Z FORECAST FORM 00Z SUN ETA SUGGESTS THAT THE SURFACE TROUGH
MAY SLOW DOWN...AND SOME POSSIBILITY OF RAINFALL ACROSS SOUTHERN CWA
FOR TUESDAY. WILL NOT YO-YO DRY FORECAST FOR NOW FOR TUESDAY.

ALL IN ALL...GOING PRETTY MUCH WITH PREVIOUS PACKAGE.

.MSP...NONE.
 NAISTAT

In the hours before

Special weather statement, Jul 22, 4:18 AM CST, 1 hour 17 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-221515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 AM CDT SUN JUL 22 2001

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA...AND INTO
WEST CENTRAL WISCONSIN...FOR TODAY AND TONIGHT.

AN AREA OF THUNDERSTORMS WAS LOCATED OVER FAR EASTERN SOUTH DAKOTA
AND SOUTHWEST MINNESOTA EARLY THIS MORNING. SOME OF THESE
THUNDERSTORMS WILL ADVANCE INTO SOUTHERN OR CENTRAL MINNESOTA
DURING THE REST OF THE MORNING. THERE MAY BE A STRONG THUNDERSTORM OR
TWO...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THE MORE SIGNIFICANT THREAT OF SEVERE WEATHER MAY COME TONIGHT.
SEVERE THUNDERSTORMS MAY DEVELOP OVER THE EASTERN DAKOTAS OR
WESTERN MINNESOTA DURING THE EVENING...AND MOVE INTO SOUTHERN
MINNESOTA AND WESTERN WISCONSIN DURING THE NIGHT.

SEVERE WEATHER SPOTTERS AND EMERGENCY PREPAREDNESS PERSONNEL SHOULD
BE PREPARED FOR ACTIVATION.

JPR

The radar

The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 11:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
July 22, 5:35 AM CST
Where
Martin County, Fairmont Arpt
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.650, -94.433

Thunderstorm Wind, Faribault

When
July 22, 6:00 AM CST
Where
Faribault County, Winnebago
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -94.167

Numerous 6 inch branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262127, 5262128.